[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.138.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1966

Purpura Fulminans Associated With Varicella

Author Affiliations

DULUTH, MINN

From the Department of Dermatology, Duluth (Minn) Clinic.

Arch Dermatol. 1966;94(5):613-618. doi:10.1001/archderm.1966.01600290087014
Abstract

A 6-year-old boy with atopic dermatitis developed a hemorrhagic varicella eruption. On the third day of the disease, areas of purpura fulminans (cutaneous gangrene) developed. The Schwartzman phenomena is probably the cause as intravascular clotting developed in the gangrenous areas. The hemorrhagic eruptions following varicella have been classified as febrile, malignant, and infectious purpura, and the more severe as purpura fulminans. Recently therapy has included anticoagulants (heparin) and antibiotics. The use of corticosteroids is still debatable. A satisfactory result was obtained in this patient by administering antibiotics and steroids.

×